The Crew - Miss Fabulous, Lil Bro, Big Sis and Mr. Man

Thursday, June 17, 2010

Medication Station

Right now our hot topic is Mr. Man.  I requested to his psychiatrist if we could reduce his Abilify dose.  He had settled into summer well, the problem has been his non stop wanting to eat.  For him it is a major side effect of the med.  Miss Fabulous does not have that side effect or any negative side effect, thank goodness.

Well we are at week 1 of medication reduction, it. is. NOT. going well.  Bad move Mom.  We have requested to go back to the previous dose.  Sadly the desire to eat has steadily improved as the behavior has steadily gone down the toilet.  Aggression is coming back, he can't concentrate on anything for any length of time, no frustration tolerance, impulsive, etc.

The turning point for me today was when Mr. Man said to me as we were talking through what was going on with him, "Which one do you think is more important Mom, feeling or the eating thing?"  I asked which he felt was more important and he said, "the feeling."  I agree.  I explained that I will have to continue to say no to extra snacking and he needs to do his best to understand why I am saying no and that he is still getting all the food he needs but that his brain is sending his tummy the wrong message.  He is a very literal little person so this kind of reasoning works for him.  Not so much with Miss Fabulous.

If any one has suggestions on ways to cope with the eating side effect of the med I would love to hear from you. 

Otherwise the med is a great help to Mr. Man.  He does not want to feel sad and angry all of the time and t his med really helps him.  We also went through a lot of other meds before finding what med helped him so to just move on to another med because of the eating thing is not my first choice.  We are looking for best quality of life out come.

Thanks!  

5 comments:

GB's Mom said...

Starting GB's day with complex carbohydrates and protein for breakfast helped. Such things as apples and peanut butter, whole wheat bread with cheese (we had to grill it so she would east it), leftover pasta (Ronzoni smart pasta) with 1/8 cup of grated cheese, Rice cakes with almond butter, V8 fruit and vegetable juice or apple cider with breakfast. We limited her to 2 "junks" a day. Hope it helps.

marythemom said...

Crud, I did not know the munchies was a side effect of Abilify. That explains my 180lb 15 yr old. *sigh* I thought it was a combo of constipation (we can never seem to get rid of this), leftover weight from all the other meds she's taken in the past that cause weight gain, and the emotional eating she's been doing lately. *sigh*

Guess I'll be watching the comments on this post closely. Thanks!

Mary

J. said...

we don't have the med battle here but I can only imagine how you can explain that to a kid his age. hang in there.

The LaBelle Family said...

Have you tried, just giving him fruit or carrots or other vegies, when he wants to eat? If he just feels the need to munch, then, these things would be good for him, yet, not make him gain weight or eat too much junk food. The rice cake/nut butter combo sounds good, too, or other high fiber, low sugar foods. Have you done an extensive food allergy testing? Food allergies can play havoc with behavior. I'm thinking you know this already, but, just in case it's slipped to the back of your mind with all the other goings on...I thought I'd mention it. I know that my oldest shows VERY bad behavior when I let her eat certain foods. I still don't know ALL that she is allergic to, but, I can sure tell when she eats certain things. She gets unbelievably hyperactive! I definitely keep both of mine completely away from all dairy products, as they both tested allergic to them. My oldest, even goat's milk, which I was giving her every day! Bah Humbug! It needs to be OVER! Okay, I'm all done venting now. If constipation is an issue, increase fiber until it goes away. Also, drink more water! (This is for the benefit of marythemom) :)

Tara - SanitySrchr said...

Bam Bam has ravenous feeding frenzies in the afternoon and evenings. I think, in part, that because the ADHD med is wearing off by the Ambilify hasn't. He also doesn't eat all day, due to the ADHD med curbing his appetite. Our house cannot function without either of these two meds. Sending hugs!